1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Tips for Coping With Fatigue From Antidepressants

By

Updated September 23, 2011

Certain antidepressants may cause fatigue and drowsiness, especially during the early stages of treatment. While you are waiting for your body to adjust to your medication, the following are some tips for coping with fatigue from antidepressants:

  • Take naps during the day.
  • Get some mild exercise, like walking.
  • Avoid driving or operating machinery until the fatigue passes.
  • Take your medication at bedtime.

If the fatigue does not abate:

  • Talk with your doctor about switching to a less sedating antidepressant.
  • Talk with your doctor about augmenting your antidepressant with a psychostimulant such as Provigil (modafinil).

Sources:

Leibowitz, S. M., S. N. Brooks and J. E. Black. "Excessive daytime sleepiness: considerations for the psychiatrist." Psychiatric Clinics of North America 29.4 (2006) : 921-45.

Thase, M. E. "Modafinil augmentation of SSRI therapy in patients with major depressive disorder and excessive sleepiness and fatigue: a 12-week, open-label, extension study." CNS Spectrums 11.2 (2006): 93-102.

  1. About.com
  2. Health
  3. Depression
  4. Treatments for Depression
  5. Medications
  6. Medication Side-Effects
  7. Fatigue From Antidepressants

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.